Swelling in legs


#1
Over the last few months i've noticed my legs keep swelling up, they feel tight and uncomfortable and my feet look discolored as though my circulation is affected. Both my legs are affected but it seems to be more so in my left leg which is the leg mainly affected by the PD. My legs feel swollen and inflamed and when i try to kneel it feels as though i've got an elastic band round my legs. My left leg feels numb and tingly. Last month I went to the hospital because of this but they did some tests and couldn't find a reason why this is happening. I was wondering if anyone else suffers with a similar experience and if so is there anything they did or do to help it. I've tried elevating my legs but this doesn't seem to help and i've tried walking around to try and see if that will help. It seems to come and go from one day to another.

I'm wondering if it's linked to starting Sinemet, because since i've been Sinemet i've noticed this and i've also put on about a stone in weight,in which i'm not happy about. I'm going to see my GP tomorrow to see what he says but I thought i'd pick your brains before i go, any advice?

Cutiepie x

#2
Hi QT

it sounds like Oedeema to me, because I have the same conditions.

My legs have ulcerated due to the water retention and I have to attend the surgery twice a week to see the nurse.

Puffed up feet, ankles and lower legs that are red in colour and the skin is tight as a drum.
Press your finger into your skin on your leg and if the indentation stays then Oedeema sounds like your problem.

Constant throbbing with occassional stabbing pains.
Weeping wounds have to be covered with extra large URGOCELL dressings that soak up the fluid.
Elevation of the legs (which is awkward and uncomfortable)has to be for at least 3 hours duration and twice a day.
All in conjunction with a course of strong anti-biotics, diarutic tablets and copious amounts of drinking water.

Exercise by walking is also advised

I am absolutely crap at adhering to this regime, that is why it isnt clearing up quickly.

When i try harder, my legs do tend to heal, but it is difficult to comply, especially the leg elevation.

J:laughing::laughing::laughing:

#3
Hi Jupiter, thanks for the prompt response. Do you know what causes the fluid retention? Is it the pd or the meds or maybe a combination of the two? Just wondered if you gp found the root of your problem, thanks

cutiepie x

#4
Hi QT

I'm not sure if its my PD, Diabetes, Meds or a combi of the lot.

But sitting on my arse all day in front of this screen cant be too good for my circulation, so i suppose exercise comes into the equation, like it does with most complaints or conditions.

J:laughing::laughing::laughing:

#5
Yeah, I'm guilty of doing that too!!! Wake up call!!!

cutiepie x

#6
Hi

Cutiepie - Jupiter is right in what he says - I have a friend who is currently in hospital because of the water retention in his legs getting so bad.

This was bought on by an increase in the sinemet based drug.

Lack of activity didnt help but then it turned into a vicious circle.

Probably best to have a word with your nurse/doc before it gets too bad.

The Breeze

#7
Hot weather doesn't help either!
I wear (prescribed)compression stockings(below knee, Class 3) , this helps, plus keeping my legs elevated as much as possible. I take Sinemet and Mirapexin.Mirapexin and Requip can both be the cause of foot/leg and even hand/arm oedema. I know people who had to stop Requip because the oedema was so severe they could not get shoes on.

#8
Hi Breeze and Kate,

thanks for your advice. I'm going to the doctors tomorrow. The problem is that bad that I can't get my shoes on, I've had to wear open sandals. I've reduced the neupro patch to 4mg from 8mg but I've noticed this problem started not long after starting sinemet a long with weight gain, which I suppose could be due to the fluid retention. To be honest I'm finding it difficult to sit for long because my legs feel so uncomfortable. May have to change sinemet for something else. Can't be doing with tree trunk legs,LOL

Cutiepie x

#9
hi cutie...

have you spoken to your pd nurse or gp about spironolactone or some similar diuretic for your fluid retention?

martin

#10
I had the same problem with water retention and leg ulcers. I was also taking Sinemet as well as another drug called Mirapexin. I went through several months of attending my local surgery where one of the nurses would change dressings and compression bandages. To make matters worse I was awaiting a Knee replacement operation and it couldn't go ahead because the ulcers had become infected.
I eventually reread all the literature that came with the various drugs I was taking. In a very long list of side effects on the Mirapexin information sheet were the words water retention and oedema. I took this document to my GP and he referred me back to the neurologist who had prescribed Mirapexin. The neurologist changed the Mirapexin for a drug called Entracapone. When I stopped taking the MIiapexin it felt like my arms and legs had been switched off. I could no longer get up out of a chair or walk properly, although it was partly due to arthritis.

#11
I had the same problem with water retention and leg ulcers. I was also taking Sinemet as well as another drug called Mirapexin. I went through several months of attending my local surgery where one of the nurses would change dressings and compression bandages. To make matters worse I was awaiting a Knee replacement operation and it couldn't go ahead because the ulcers had become infected.
I eventually reread all the literature that came with the various drugs I was taking. In a very long list of side effects on the Mirapexin information sheet were the words water retention and oedema. I took this document to my GP and he referred me back to the neurologist who had prescribed Mirapexin. The neurologist changed the Mirapexin for a drug called Entracapone. When I stopped taking the MIiapexin it felt like my arms and legs had been switched off. I could no longer get up out of a chair or walk properly, although it was partly due to arthritis.

#12
I went to my GP some weeks ago 'cos of swollen feet & legs especially left side. Was sent to hospital for blood tests & told to ring surgery for results. Did this & was told tests were fine ie kidneys & liver OK. Which I am pleased about. still have swollen feet though - feels as though I have shackels around my ankles

#13
Hello Annbernadette

I would certainly say that your problem is connected to your meds....dont put up withi it, go get em changed girl!!!!

regards
Glenchass

#14
My Mum's started getting this too - she's in her late 70s - and she's not on Sinemet or Mirapexin (the latter turned her mad) but she's on gradual slow release Madopar.

Will try to get her feet up, though last time this occurred it led to Wafarin (aka rat poison) at the hospital and all that tedious stuff. :frowning:

#15
When this first happened to me my doctor told me it wasn't fluid then I had to go back and saw my own doctor who told me it was fluid and I was going for the chap told me it was oedema and when he took needles out it bled with dark blood. my legs are in a mess with varicose veins horrible dark marks i look as if I haven,t washed myself. I have been told it is the ripinorole and when I was put on sinimet I nearly went into convulsions own doctor advised stop taking them. am going to see consultant at the end of the month for some more experimentation.

marymo

#16
my husband also has swelling in legs . Never ever had trouble before he en t onto Sinemet . He has also put on quite a lot of weight .I know the heat and the inactivity is a problem but I think it is mainly the Sinemet ..

#17
recently come back to this post . When I asked Gp about this problem he said it was inactivity and my husband also has Atrial fibrillation he is on Warfarin and Beta blocker . When I asked if he should gon on water retention tablets he told me it would bring his BP down too low because when you have Parkinsons you normally get low BP .

I am thinking about asking if he could then come off the Amlodopine which he takes for high BP and just go on a water tablet . and so kill 2 birds with one stone .

But hey what do I know .

#18
I have noticed that Atrial Fibrillation seems to be relevant to people with Parkinsons what do you think ..

Do you think it is part and parcel .

#19
My husband had very swollen ankles for several years, until his consultant took him off Mirapexin (he is still on Sinemet, and other things). The swelling reduced a lot, in just a week or so, and now he is pretty well back to normal - makes it much easier getting shoes and socks on. We had noticed before once, when he took much less Mirapexin for a few days because he ran short of it on holiday, that even within that short time his ankles were less swollen. If you're still having this problem (realising your original post was June! ) think Mirapexin's your prime suspect.

#20
my husband has never had Mirapexin only sinemet and Rotigotine patch